Immune-Related Adverse Events Mimicking Behcet’s Disease in a Gastric Cancer Patient Following Camrelizumab Treatment

Background: Anti-programmed cell death 1(anti-PD-1) antibodies are immune checkpoint inhibitors (ICIs) used as a treatment option for a number of cancers to expand lifespan. However, the toxicity caused by ICIs is often unpredictable and can be occasionally life-threatening.

Objective: To evaluate the immune-related adverse events (irAEs) induced by Camrelizumab, an anti-PD-1 antibody in a patient with gastric cancer.

Case: The patient was a 32-year-old man who was diagnosed with stage IIIA gastric adenocarcinoma (cT4aN1M0) in pre-operative evaluation. However, pancreatic invasion and peritoneal metastasis were found during surgery. He received a three-week cycle of 200 mg Camrelizumab combined with systemic chemotherapy. After the fifth administration of Camrelizumab, the patient displayed irAE mimicking Behcet’s disease with oral and penile ulcers, skin and abdominal incision lesions. Camrelizumab was permanently discontinued, but systemic chemotherapy was continued. The symptoms were improved with discontinuation of Camrelizumab and administration of glucocorticoid and immunosuppressive agents for 8 weeks, but suspicious liver metastases occurred and carbohydrate antigen 19-9 showed an increasing trend in the meantime. Given the significant improvement in the patient’s symptoms after discontinuation of Camrelizumab and administration of corticosteroids and immunosuppressants, we assumed that these treatments may play a role in the rehabilitation of patients.

Conclusion: Severe irAEs occur at a low frequency when anti-PD-1 antibodies are used as monotherapy. Whether anti-PD-1 antibodies combined with systemic chemotherapy increase the incidence of irAEs is not certain.